Sparse Tensor Approximation of Parametric Eigenvalue Problems

  • Roman Andreev
  • Christoph Schwab
Part of the Lecture Notes in Computational Science and Engineering book series (LNCSE, volume 83)


We design and analyze algorithms for the efficient sensitivity computation of eigenpairs of parametric elliptic self-adjoint eigenvalue problems on high-dimensional parameter spaces. We quantify the analytic dependence of eigenpairs on the parameters. For the efficient approximate evaluation of parameter sensitivities of isolated eigenpairs on the entire parameter space we propose and analyze a sparse tensor spectral collocation method on an anisotropic sparse grid in the parameter domain. The stable numerical implementation of these methods is discussed and their error analysis is given. Applications to parametric elliptic eigenvalue problems with infinitely many parameters arising from elliptic differential operators with random coefficients are presented.


Eigenvalue Problem Collocation Method Collocation Point Selfadjoint Operator Sparse Grid 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



Supported by SNF grant PDFMP2-127034/1 and by ERC AdG grant STAHDPDE 247277.


  1. 1.
    I. BABUšKA AND B. Q. GUO, Regularity of the solution of elliptic problems with piecewise analytic data. I. Boundary value problems for linear elliptic equation of second order, SIAM J. Math. Anal., 19 (1988), pp. 172–203.Google Scholar
  2. 2.
    I. BABUšKA AND J. OSBORN, Eigenvalue problems, in Handb. Numer. Anal., Vol. II, Handb. Numer. Anal., II, North-Holland, Amsterdam, 1991, pp. 641–787.Google Scholar
  3. 3.
    I. BABUšKA, R. TEMPONE, AND G. E. ZOURARIS, Galerkin finite element approximations of stochastic elliptic partial differential equations, SIAM J. Num. Anal., 42 (2002), pp. 800–825.Google Scholar
  4. 4.
    I. BABUšKA, F. NOBILE, AND R. TEMPONE, A stochastic collocation method for elliptic partial differential equations with random input data, SIAM J. Num. Anal., 45 (2007), pp. 1005–1034.Google Scholar
  5. 5.
    J. BäCK, F. NOBILE, L. TAMELLINI, AND R. TEMPONE, Stochastic Galerkin and collocation methods for PDEs with random coefficients: a numerical comparison, Tech. Report 09-33, ICES, 2009.Google Scholar
  6. 6.
    M. BIERI, A sparse composite collocation finite element method for elliptic sPDEs, Tech. Report 2009-08, Seminar for Applied Mathematics, ETH Zürich, 2009. SIAM Journ. Numer. Anal. (to appear 2011). Available via
  7. 7.
    M. BIERI, Sparse tensor discretizations of elliptic PDEs with random input data, PhD thesis, ETH Zürich, 2009. Diss ETH No. 18598 Available via
  8. 8.
    M. BIERI, R. ANDREEV, AND CH. SCHWAB, Sparse tensor discretization of elliptic spdes, SIAM J. Sci. Comput., 31 (2009), pp. 4281–4304.Google Scholar
  9. 9.
    M. BIERI AND CH. SCHWAB, Sparse high order FEM for elliptic sPDEs, Comp. Meth. Appl. Mech. Engrg., 198 (2009), pp. 1149–1170.Google Scholar
  10. 10.
    D. BRAESS, Finite Elemente, Springer, Berlin, 3rd ed., 2002.Google Scholar
  11. 11.
    HANS-JOACHIM BUNGARTZ AND MICHAEL GRIEBEL, Sparse grids, Acta Numer., 13 (2004), pp. 147–269.Google Scholar
  12. 12.
    A. COHEN, R. DEVORE, AND CH. SCHWAB, Analytic regularity and polynomial approximation of parametric and stochastic elliptic PDEs, Tech. Report 2010-03, Seminar for Applied Mathematics, ETH Zürich, 2010.Google Scholar
  13. 13.
    ALBERT COHEN, RONALD DEVORE, AND CHRISTOPH SCHWAB, Convergence rates of best n-term galerkin approximations for a class of elliptic spdes, Found. Comput. Math., 10 (2010), pp. 615–646. 10.1007/s10208-010-9072-2.Google Scholar
  14. 14.
    W. DAHMEN, T. ROHWEDDER, R. SCHNEIDER, AND A. ZEISER, Adaptive eigenvalue computation: complexity estimates, Numer. Math., 110 (2008), pp. 277–312.Google Scholar
  15. 15.
    P. J. DAVIS, Interpolation and approximation, Introductions to higher mathematics, Blaisdell Publishing Company, 1963.Google Scholar
  16. 16.
    J. FOO, X. WAN, AND G.E. KARNIADAKIS, The multi-element probabilistic collocation method: analysis and simulation, Journal of Computational Physics, (2008), pp. 9572–9595.Google Scholar
  17. 17.
    P. FRAUENFELDER, CH. SCHWAB, AND R.-A. TODOR, Finite elements for elliptic problems with stochastic coefficients, Comp. Meth. Appl. Mech. Engrg., 194 (2005), pp. 205–228.Google Scholar
  18. 18.
    W. GAUTSCHI, Orthogonal polynomials. Computation and Approximation, Numer. Math. Sci. Comput., Oxford University Press Inc., 2004.Google Scholar
  19. 19.
    R. GEUS, The Jacobi-Davidson algorithm for solving large sparse symmetric eigenvalue problems with application to the design of accelerator cavities, PhD thesis, ETH Zürich, 2002. Diss. Nr. 14734.Google Scholar
  20. 20.
    ROGER G. GHANEM AND POL D. SPANOS, Stochastic Finite Elements, a Spectral Approach, Dover Publications Inc., New York, revised ed., 2003.Google Scholar
  21. 21.
    CLAUDE JEFFREY GITTELSON, Adaptive Galerkin Methods for Parametric and Stochastic Operator Equations, PhD thesis, ETH Zürich, 2011. ETH Dissertation No. 19533.Google Scholar
  22. 22.
    CLAUDE JEFFREY GITTELSON, An adaptive stochastic Galerkin method, Tech. Report 2011-11, Seminar for Applied Mathematics, ETH Zürich, 2011.Google Scholar
  23. 23.
    CLAUDE JEFFREY GITTELSON, Adaptive stochastic Galerkin methods: Beyond the elliptic case, Tech. Report 2011-12, Seminar for Applied Mathematics, ETH Zürich, 2011.Google Scholar
  24. 24.
    CLAUDE JEFFREY GITTELSON, Stochastic Galerkin approximation of operator equations with infinite dimensional noise, Tech. Report 2011-10, Seminar for Applied Mathematics, ETH Zürich, 2011.Google Scholar
  25. 25.
    G. GOLUB AND C. VAN LOAN, Matrix computations, The Johns Hopkins University Press, London, 1996.Google Scholar
  26. 26.
    W. HACKBUSCH, On the computation of approximate eigenvalues and eigenfunctions of elliptic operators by means of a multi-grid method, SIAM J. Numer. Anal., 16 (1979), pp. 201–215.Google Scholar
  27. 27.
    A. HENROT, Extremum Problems for Eigenvalues of Elliptic Operators, vol. 8 of Frontiers in Mathematics, Birkhäuser Basel, 2006.Google Scholar
  28. 28.
    M. HERVé, Analyticity in Infinite Dimensional Spaces, vol. 10 of De Gruyter studies in mathematics, Walter de Gruyter, 1989.Google Scholar
  29. 29.
    VIET-HA HOANG AND CHRISTOPH SCHWAB, Analytic regularity and gpc approximation for parametric and random 2nd order hyperbolic PDEs, Tech. Report 2010-19, Seminar for Applied Mathematics, ETH Zürich, 2010.Google Scholar
  30. 30.
    VIET-HA HOANG AND CHRISTOPH SCHWAB, Sparse tensor Galerkin discretization for parametric and random parabolic PDEs I: Analytic regularity and gpc-approximation, Tech. Report 2010-11, Seminar for Applied Mathematics, ETH Zürich, 2010.Google Scholar
  31. 31.
    L. HöRMANDER, An Introduction to Complex Analysis in Several Variables, The University Series in Higher Mathematics, D. van Nostrand Company, 1st ed., 1966.Google Scholar
  32. 32.
    L. HöRMANDER, An Introduction to Complex Analysis in Several Variables, North Holland Mathematical Library, North Holland, 3rd ed., 1990.Google Scholar
  33. 33.
    T. KATO, Perturbation theory for linear operators, vol. 132 of Grundlehren Math. Wiss., Springer Berlin, Heidelberg, New-York, 2 ed., 1976.Google Scholar
  34. 34.
    XIANG MA AND NICHOLAS ZABARAS, An adaptive hierarchical sparse grid collocation algorithm for the solution of stochastic differential equations, J. Comput. Phys., 228 (2009), pp. 3084–3113.Google Scholar
  35. 35.
    F. NOBILE, R. TEMPONE, AND C.G. WEBSTER, An anisotropic sparse grid stochastic collocation method for elliptic partial differential equations with random input data, SIAM J. Num. Anal., 46 (2008), pp. 2411–2442.Google Scholar
  36. 36.
    F. NOBILE, R. TEMPONE, AND C.G. WEBSTER, A sparse grid stochastic collocation method for elliptic partial differential equations with random input data, SIAM J. Num. Anal., 46 (2008), pp. 2309–2345.Google Scholar
  37. 37.
    M. REED AND B. SIMON, Methods of modern mathematical physics. I. Functional analysis, Academic Press, New York, 1972.Google Scholar
  38. 38.
    M. REED AND B. SIMON, Methods of modern mathematical physics. IV. Analysis of operators, Academic Press [Harcourt Brace Jovanovich Publishers], New York, 1978.Google Scholar
  39. 39.
    F. RELLICH, Perturbation theory of eigenvalue problems, Notes on mathematics and its applications, Gordon and Breach, New York, London, Paris, 1969.Google Scholar
  40. 40.
    CH. SCHWAB AND R.-A. TODOR, Karhunen-Loève approximation of random fields by generalized fast multipole methods, Journal of Computational Physics, 217 (2006), pp. 100–122.Google Scholar
  41. 41.
    S.A. SMOLYAK, Quadrature and interpolation formulas for tensor products of certain classes of functions, Sov. Math. Dokl., 4 (1963), pp. 240–243.Google Scholar
  42. 42.
    D. C. SORENSEN, Numerical methods for large eigenvalue problems, Acta Numer., 11 (2002), pp. 519–584.Google Scholar
  43. 43.
    R.A. TODOR, Sparse Perturbation algorithms for elliptic PDE’s with stochastic data, PhD thesis, ETH Zürich, 2005. Diss. Nr. 16192.Google Scholar
  44. 44.
    R.-A. TODOR AND CH. SCHWAB, Convergence rates for sparse chaos approximations of elliptic problems with stochastic coefficients, IMA J. Num. Anal., 27 (2007), pp. 232–261.Google Scholar
  45. 45.
    G. W. WASILKOWSKI AND H. WOźNIAKOWSKI, Explicit cost bounds of algorithms for multivariate tensor product problems, J. Complexity, 11 (1995), pp. 1–56.Google Scholar
  46. 46.
    DONGBIN XIU, Fast numerical methods for stochastic computations: a review, Commun. Comput. Phys., 5 (2009), pp. 242–272.Google Scholar
  47. 47.
    DONGBIN XIU AND JAN S. HESTHAVEN, High-order collocation methods for differential equations with random inputs, SIAM J. Sci. Comput., 27 (2005), pp. 1118–1139 (electronic).Google Scholar
  48. 48.
    DONGBIN XIU AND GEORGE EM KARNIADAKIS, Modeling uncertainty in steady state diffusion problems via generalized polynomial chaos, Comput. Methods Appl. Mech. Engrg., 191 (2002), pp. 4927–4948.Google Scholar
  49. 49.
    DONGBIN XIU AND GEORGE EM KARNIADAKIS, The Wiener-Askey polynomial chaos for stochastic differential equations, SIAM J. Sci. Comput., 24 (2002), pp. 619–644 (electronic).Google Scholar
  50. 50.
    DONGBIN XIU AND DANIEL M. TARTAKOVSKY, Numerical methods for differential equations in random domains, SIAM J. Sci. Comput., 28 (2006), pp. 1167–1185 (electronic).Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.Seminar for Applied MathematicsETH ZürichZürichSwitzerland

Personalised recommendations